alternative to beta blockers

i have 1/2 a atenolol left

drs wont give me any more until ive been seen and had blood pressure checked

earliest i can get seen is next monday by a dr i hate with a passion

is there anything i can take that will work as a beta blocker?

i dont take them often but the last few days i have needed them

i got the script in october last year

i used to take hawthorn berries but stopped for some reason and cant remember why

Last edited by

23 Replies

oldestnewest
  • I have found two things helped when I had palps. First I relaxed and sipped ice-cold water breathing calmly and if severe also put an ice-cold pad on my carotid artery wrapped in a cloth if it was too cold .

    At other times I sat down and relaxed as much as possible. I also took a deep breath and held it whilst pressing chest towards stomach.

    digherbs.com/heart-palpitat...

  • thank you shaws

    im trying mag taurate at the moment but not been too bad today

    but cold water did help last night i dont normally like really cod drinks but was so thirsty and it did ease it for a bit

  • It is scary when you're heart takes off and sometimes it does catch you unawares. Thankfully I don't have that problem now - cross fingers :)

  • its horrible

    i went for yarrow capsules 325mg

    hopefully they help

  • I may have asked this in the past:-

    Have you tried taking an anti-histamine before your thyroid hormones (1 hour before) just in case you have a sensitivity to something in the product?

  • i think you have said about it before, i got some and forgot about taking them, ill deffinatly give it a go

  • To find out if it is the thyroid hormone you're taking - take anti-histamine 1 hour before the hormones.

    If you do not get palps it could be something in the fillers/binders in that particular tablet which is affecting you.

  • ill try tomorrow

  • what are the chances of it being an allergy?

    i seem to do ok for a few months and then this all starts

    is it down the build up in my sytem?

    dr and endo will love me

    T4, T3 and 3 types of NDT (all make me like this)

  • It is just a chance - theoretically we cannot be sensitive to thyroid hormones as they are 'orthomolecular' and wouldn't irritate us. With fillers/binders who knows what they consist of. For instance I was fine on MP T3 for months - began to get weird symptoms (for me) and couldn't figure it out until someone posted about a certain batch and I had the same batch number as did some others who were having problems. It was investigated and the result was (cannot remember the correct phrase) the T3 was of 'a proper consistency '. I took that to mean the T3 was fine but it didn't/couldn't inform us of the fillers/binders. Anyway, I've had no untoward symptoms since I switched so there had to be something wrong with MP T3 at that time.

    Now, when you begin to feel bad, do you increase the dose slightly? just in case your body needs more than your prescription? Just a thought...

    There's no build up with T3. T4 is long-lasting but has to convert to T3 - if it doesn't convert sufficiently maybe there's a surplus T4 in your body (I am only surmising as I'm not medically qualified)

    NDT - again maybe your body doesn't like T4 in it. I tried about 3 NDTs myself.

    I know you've had an awful time and I do hope you find a solution soon.

  • my dr will tell me its in my head because im the surgery's hypochondriac

    i have felt he need for an increase for a while but when i got bloods back

    (private through medicheck)

    TSH 5.60 miUL/l .....0.24.2

    free thyroxine 4.3 pmol/l.......12.0-22.0

    FT3 5.8 pmol/l.......3.1-6.8

    i tried a small increase and stuck a it a while and thats when the problems started pulse went from the 50's to 80's bad anxiety and mood swings (this happened when i was on NDT last year i increased 1/4 grain and my heart went crazy so i cut the dose down and it didnt help, even 1/4 grain and my heart would be pounding (think that was the time i landed up in A/E thinking i was dying pulse 150 + )

    yesterday i was too scared to take any T3, today ive had bad panic attacks thinking of taking 5mcg

    i know i should be taking something but really struggling with panic atacks

    ive been on T3 only for ages now

  • I'm sorry you are having such a struggle. Whose T3 are you taking?

    I've often visited the A&E when on levo with 130+ but thankfully it wasn't accompanied with panic attacks as that's much worse. I don't think they can tell what comes first - fast heart rate or panic.

    On your blood tests above your FT3 is good.

  • i was on tiromel but now i might try NHS T3 and see if i react any differantly

    another thing to worry about now is blood pressure differant in both arms

    feels like im slowly dying

  • It's ridiculous you have to try to fathom this out on your own Mandy.

  • im ging to try and get in the drs tomorrow, if i dont ill dwell on it all weekend

  • That's what they're supposed to be trained for but unfortunately all they seem to know is the whereabouts of the TSH.

  • just called drs they wanted me to go across town to another surgery, told them i couldnt and suddenly they had a cancellation for 3.10 this afternoon

    allso tried the antihitamine and took 5mcg liothyronine, hopefully ill be ok and be able to take another small dose later

  • You must get stressed out as well trying to see a doctor and I hope whoever you see will be helpful. Also I hope the anti-h will show whether or not you have a sensitivity to the one you have been taking. There are T3's they can prescribe on a 'named patient' basis.

  • i may have to wait to see endo for a new script

    the dr im seeing is the one who diagnosed me and told me there was nothing in levo to make me ill because she takes 175mcg and has never been ill, normally everything gets blamed on anxiety

  • She's very fortunate indeed to take 175mcg and is well. If only you could switch places with her and you were fine on levo and she was ill on it. She'd soon change her mind.

    You can tell her that there are around 40,000 on the NHS Choices Thyroiduk for info about the thyroid gland and most are saying they are very unwell on levo.

  • wasted trip really

    propranolol 10mg twice a day alonside buspirone

    blood pressure was fine in both arms

    i did see on screen my creatinine was 52 not sure on range but it was red

    TSH apparently is 3.2 yet medicheck had it at 5.80

    chest and lungs sound clear

    i have an appointment with a nasty dr monday that ive kept for if im still not well

  • You wonder 'why waste your time and hers'.If they cannot be bothered to know the ins and outs and the purpose of thyroid hormone replacements. They need a crash course.

    Even at 3.2 your TSH is too high. We cannot explain to them how very unwell we feel when the hormones aren't doing their job.

    Another nasty doctor on Monday! You'll be more of a nervous wreck probably. Ask him for a small increase in levo to bring your TSH to around 1. :) As you and I know TSH isn't always the best pointer to how the patient feels.

    Do you have palpitations all the time?

    Do you allow sufficient time between T3 and betablocker?

    Dr Toft in an article in Pulse Online says (I know it refers to levo but it should also be any thyroid hormone replacements I believe::

    "The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

  • I've just copied this from another post:

    Naomi8

    When I saw the heart consultant after being kept in overnight after going to A&E(Taking T3 3x5mcgs for 3 days triggered palpitations which wouldn't stop)After all the tests confirmed supraventricular tachycardia,not the dreaded atrial fibrillation,he told me beta-blockers were not of any use for my diagnosis.He knew his stuff!I didn't tell anyone I had just started on T3.Re started T3 after the all-clear & a few weeks later.Now my attacks of S.T are far less frequent than on thyroxine and resolve quickly(usually indigestion)The consultant advised ablation for a congenital heart defect causing an electrical issue.Hmm...

    Ectopic beats very rare now.Very frequent with T4.

    healthunlocked.com/thyroidu...

You may also like...